Purchase this article with an account.
S.K. Kim, J. Anderson, L. Ho; Ocular Toxicities From Human Epidermal Growth Factor Receptor Type 1/Epidermal Growth Factor Receptor (HER1/EGFR) Tyrosine Kinase Inhibitor, Erlotinib (TarcevaTM) . Invest. Ophthalmol. Vis. Sci. 2006;47(13):4698.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
To describe clinical manifestation and treatment of ocular toxicities likely caused by Human Epidermal Growth Factor Receptor Type 1/Epidermal Growth Factor Receptor (HER1/EGFR) tyrosine kinase inhibitors, erlotinib (TarcevaTM), a new generation of cancer therapy.
A case series and a review of the literature: a retrospective review of 3 patients who presented to the MD Anderson Cancer Center Ophthalmology Clinic within 7 days of starting erlotinib (TarcevaTM).
Two patients had endstage metastatic lung cancer and the third patient had endstage metastatic renal cell carcinoma. They were treated with TarcevaTM as a single oral agent, and all three patients developed symptoms of severe burning, irritation, tearing, eyelid redness, along with facial rash within 7 days. Patients were started on topical and systemic antibiotics for the facial rash with no improvement of their ocular condition. There was no previous history of ill–contact, upper respiratory infections, fever, ocular surface disease, viral infections, cold sores, or chalazions. Examination showed severe facial acneform rash and bilateral meibomitis/ blepharoconjunctivitis. There were no vesicles, tarsal conjunctival follicles, corneal infiltration, uveitis, nor posterior pole abnormalities. Viral and bacterial cultures were negative. Treatment consisted of topical steroid, antibiotics, and lid care with warm compress. All patients improved within 4–7 days with resolution of their presenting ocular signs and symptoms. One patient was taken off TarcevaTM within 5 weeks, due to the progression of his cancer and died 6 months later. Follow–up data for the other two patients are limited given that the second and third patient died within11 days and 26 days of presentation, respectively. Most common toxicity of TarcevaTM (and other EGFR inhibitors) is acneform rash. There are no reports of meibomitis/ blepharoconjunctivitis associated with Tarceva in the literature.
First three cases of TarcevaTM–associated meibomitis/ blepharoconjunctivitis and their treatment are described. Ocular surface toxicities can be successfully treated with topical medications, obviating the need from ocular standpoint to discontinue systemic treatment.
This PDF is available to Subscribers Only